Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Two point set extensions-
a counterexample

Authors: Jan J. Dijkstra and Jan van Mill
Journal: Proc. Amer. Math. Soc. 125 (1997), 2501-2502
MSC (1991): Primary 54G20
MathSciNet review: 1396973
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that there exist Cantor sets in the circle that are not extendable to sets that meet every line in the plane in exactly two points. This result solves a problem that was formulated by R. D. Mauldin.

References [Enhancements On Off] (What's this?)

  • 1. R. D. Mauldin, Problems in topology arising from analysis, Open Problems in Topology, J. van Mill and G. M. Reed, eds., North-Holland, Amsterdam, 1990, pp. 617-629. CMP 91:03
  • 2. R. D. Mauldin, On sets which meet each line in exactly two points, in preparation.
  • 3. J. van Mill and G. M. Reed, Open problems in topology, Topology Appl. 62 (1995), no. 1, 93–99. MR 1318431,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 54G20

Retrieve articles in all journals with MSC (1991): 54G20

Additional Information

Jan J. Dijkstra
Affiliation: Department of Mathematics, The University of Alabama, Box 870350, Tuscaloosa, Alabama 35487-0350

Jan van Mill
Affiliation: Faculteit Wiskunde en Informatica, Vrije Universiteit, De Boelelaan 1081a, 1081 HV Amsterdam, The Netherlands

Received by editor(s): June 17, 1995
Received by editor(s) in revised form: February 29, 1996
Additional Notes: The first author is pleased to thank the Vrije Universiteit in Amsterdam for its hospitality and support.
Communicated by: Franklin D. Tall
Article copyright: © Copyright 1997 American Mathematical Society